Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Huntsville, AL

June 25, 2004Limestone County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 25, 2004, 2:04 PM CDT for Limestone County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 2:04 PM CDT (19:04 UTC)
Expired
Jun 25, 2004, 6:00 PM CDT
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 87 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 251904
FFWHUN
ALC083-252300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 PM CDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 600 PM CDT

* AT 200 PM CDT...WEATHER SERVICE RADAR INDICATED RAIN SLOWLY        
  DIMINISHING ACROSS LIMESTONE COUNTY. HOWEVER...LIGHT RAIN WILL     
  CONTINUE FOR THE NEXT SEVERAL HOURS. TWO TO THREE INCHES OF RAIN   
  HAS FALLEN DURING THE PAST 24 HOURS AND THIS HAS RESULTED IN       
  SIGNIFICANT RUN OFF PROBLEMS. NUMEROUS ROADS ARE CLOSED ACROSS     
  LIMESTONE COUNTY...MAINLY OVER THE WESTERN AND NORTHERN PARTS OF   
  THE COUNTY. 

* SOME LOCATIONS AFFECTED INCLUDE...
  ARDMORE AND ATHENS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. AS LITTLE AS SIX INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. TWO FEET OF MOVING WATER CAN FLOAT MOST
VEHICLES...INCLUDING S U VS AND PICKUP TRUCKS. VEHICLES CAUGHT IN
RISING WATER SHOULD BE ABANDONED.

LAT...LON 3499 8719 3479 8721 3460 8682 3500 8679

$$ 

09
2 follow-up statements
000 
WGUS74 KHUN 252106
FFSHUN
ALC083-252300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
405 PM CDT FRI JUN 25 2004

...A FLASH FLOOD WARNING CONTINUES FOR LIMESTONE COUNTY UNTIL 600 PM 
CDT...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVIEST RAIN HAD ENDED ACROSS LIMESTONE COUNTY. HOWEVER...LIGHT TO 
OCCASIONALLY MODERATE RAIN WILL CONTINUE OFF AND ON FOR THE NEXT FEW 
HOURS. THERE ARE STILL SEVERAL ROAD CLOSURES ACROSS THE COUNTY.

ALTHOUGH THE HEAVY RAINFALL HAS COME TO AN END...FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS WILL CONTINUE.

SOME CITIES AFFECTED THROUGH 600 PM CDT INCLUDE...
   MOUNT ROZELL...ARDMORE...AND ATHENS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA 
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3500 8677 3458 8680 3470 8722 3502 8722

$$ 

JE/23
000 
WGUS74 KHUN 252259
FFSHUN
ALC083-252315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
558 PM CDT FRI JUN 25 2004

...THE FLASH FLOOD WARNING FOR LIMESTONE COUNTY IS BEING ALLOWED TO 
EXPIRE...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL HAD ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS 
THREAT OF FLOODING IS ENDING. THUS THE FLASH FLOOD WARNING IS BEING 
ALLOWED TO EXPIRE.

REMINDER...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE ELK RIVER 
IN LIMESTONE COUNTY SOUTH OF PROSPECT TENNESSEE. CONSULT FLOOD 
STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN NASHVILLE FOR 
ADDITIONAL INFORMATION.

LAT...LON 3501 8681 3458 8680 3476 8725 3502 8722

$$ 

JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 10:30 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 25, 10:30 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1030 AM CDT FRI JUN 25 2004

.DISCUSSION...
UPPER S/WV CONTINUES TO SHEAR/EJECT NORTHEASTWARD OUT OF N MS THIS
MORNING. WEAK SFC WAVE OVER NE MS WILL CONTINUE LIFTING NEWD DURING
THE DAY AS WELL. MAIN SFC FRONT APPEARS TO BE LOCATED FROM NEAR THE
OH RIVER INTO NE AR AND WILL MAKE ONLY SLOW PROGRESS SOUTHWARD
DURING THE DAY. AREA RADARS SHOWING BACK BACK EDGE OF MAIN RAIN
SHIELD MAKING SOME PROGRESS NWD ACROSS THE AREA...BUT STILL SOME
MODERATE RAIN REMAINING NEAR THE AL/TN STATE LINE. PRECIP OFF TO THE
SOUTH AND WEST ACROSS MS/AL DEFINITELY MORE SCATTERED AND EXPECT
THAT PATTERN TO MOVE INTO THE AREA DURING THE AFTERNOON. WILL UPDATE
TO LOWER POPS...ESPECIALLY SOUTHERN AREAS...FOR THE AFTERNOON. VIS
IMAGERY SHOWING A FEW THINNER SPOTS IN OVERCAST OVER CENTRAL AL. MAY
SEE A FEW OF THESE THINNER SPOTS MAKE IT INTO SOUTHERN AREAS THIS
AFTERNOON AND THUS TEMPS IN MOST LOCALES SHOULD MAKE IT TO EXPECTED
HIGHS ALTHOUGH IT MAY TAKE TIL LATE IN THE DAY.

REISSUED SPS HIGHLIGHTING RAIN TAPERING OFF...BUT STILL A COUPLE OF
ROAD CLOSURES NORTHWEST AND CREEKS/STREAMS CONTINUING TO RISE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

09
Hazardous weather outlook, Jun 25, 12:50 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 PM CDT FRI JUN 25 2004

ALZ001>010-016-TNZ076-096-097-261000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1250 PM CDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

SHOWERS AND PERHAPS A THUNDERSTORM WILL CONTINUE TO TAPER OFF
THROUGHOUT THE AFTERNOON...AS A STORM SYSTEM EXITS THE AREA. WITH
SOME STREAMS AND RIVERS ALREADY AT BANKFULL...SCATTERED SHOWERS MAY
CAUSE SOME ADDITIONAL LOCALIZED MINOR FLOODING THROUGH THIS
AFTERNOON. TOTAL RAINFALL THIS AFTERNOON IS EXPECTED TO BE AROUND 3/4
OF AN INCH IN SOUTHERN MIDDLE TENNESSEE...AND GENERALLY LESS 1/2 AN
INCH ELSEWHERE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

DRIER WEATHER WILL MAKE A BRIEF RETURN ON SATURDAY. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO RETURN ON SUNDAY AND REMAIN IN THE
FORECAST THROUGH MIDWEEK...AS A FRONTAL BOUNDARY LINGERS NEAR THE
AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

KTW/JB

In the hours before

Special weather statement, Jun 25, 10:06 AM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1006 AM CDT FRI JUN 25 2004

ALZ001>010-016-TNZ076-096-097-252100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1006 AM CDT FRI JUN 25 2004

...RAIN WILL CONTINUE TAPERING OFF DURING THE AFTERNOON...

WIDESPREAD RAIN WILL SLOWLY TAPER OFF DURING THE AFTERNOON. MOST
LOCATIONS HAVE RECEIVED ONE TO TWO INCHES OF RAIN DURING THE LAST
24 HOURS WITH A FEW LOCATIONS RECEIVING SLIGHTLY HIGHER AMOUNTS...
ESPECIALLY OVER PARTS OF NORTHWEST ALABAMA. ADDITIONAL RAINFALL
AMOUNTS SHOULD GENERALLY AVERAGE AROUND A QUARTER OF AN INCH OR
LESS WITH A FEW LOCATIONS NEAR THE TENNESSEE STATE LINE RECEIVING
UP TO AN ADDITIONAL HALF INCH OF RAIN BEFORE THE RAIN TAPERS OFF.
EVEN AFTER THE RAIN ENDS RUNOFF WILL CONTINUE. A FEW ROADS STILL
REMAIN CLOSED OVER PARTS OF LAUDERDALE COUNTY AND CAUTION IS URGED
WHEN OUT TRAVELING TODAY. IN ADDITION...SEVERAL CREEKS AND STREAMS
CONTINUE TO RISE AND MAY APPROACH BANKFULL DURING THE NEXT DAY OR
SO.

PERSONS ACROSS THE TENNESSEE VALLEY SHOULD CONTINUE TO KEEP
A CLOSE EYE ON AREA CREEKS AND STREAMS...AS WELL AS ANY DRAINAGE
DITCHES OR CULVERTS. BE SURE TO STAY TUNED TO NOAA WEATHER RADIO...OR
A FAVORITE MEDIA OUTLET...FOR FURTHER WEATHER AND HYDROLOGIC
INFORMATION.

09

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:02 AM CDTFlash Flood WarningHUNColbert3 hr
Jun 25, 4:46 PM CDTFlash Flood WarningHUNDeKalb2 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.